Health Guide
Drug Guide

Cough and cold combinations (Oral route)

Brand Names:

Dosage Forms:

Uses of This Medicine:

Cough/cold combinations are used mainly to relieve the cough due to colds, influenza, or hay fever. They are not to be used for the chronic cough that occurs with smoking, asthma, or emphysema or when there is an unusually large amount of mucus or phlegm (pronounced flem) with the cough.

Cough/cold combination products contain more than one ingredient. For example, some products may contain an antihistamine, a decongestant, and an analgesic, in addition to a medicine for coughing. If you are treating yourself, it is important to select a product that is best for your symptoms. Also, in general, it is best to buy a product that includes only those medicines you really need. If you have questions about which product to buy, check with your pharmacist.

Since different products contain ingredients that will have different precautions and side effects, it is important that you know the ingredients of the medicine you are taking. The different kinds of ingredients that may be found in cough/cold combinations include:

Antihistamines Antihistamines are used to relieve or prevent the symptoms of hay fever and other types of allergy. They also help relieve some symptoms of the common cold, such as sneezing and runny nose. They work by preventing the effects of a substance called histamine, which is produced by the body. Some examples of antihistamines contained in these combinations are:

Decongestants Decongestants produce a narrowing of blood vessels. This leads to clearing of nasal congestion. However, this effect may also increase blood pressure in patients who have high blood pressure. These include:

Antitussives Antitussives help relieve coughing and are some contain a narcotic. These antitussives act directly on the cough center in the brain. Narcotics may become habit-forming, causing mental or physical dependence, if used for a long time. Physical dependence may lead to withdrawal side effects when you stop taking the medicine.

Expectorants Expectorants work by loosening the mucus or phlegm in the lungs. The main expectorant used in cough and cold medicines is guaifenesin. Other ingredients added as expectorants (for example, ammonium chloride, calcium iodide, iodinated glycerol, ipecac, potassium guaiacolsulfonate, potassium iodide, and sodium citrate) have not been proven to be effective. In general, the best thing you can do to loosen mucus or phlegm is to drink plenty of water.

Analgesics Analgesics are used in these combination medicines to help relieve the aches and pain that may occur with the common cold. These include:

The use of too much acetaminophen and salicylates at the same time may cause kidney damage or cancer of the kidney or urinary bladder. This may occur if large amounts of both medicines are taken together for a long time. However, taking the recommended amounts of combination medicines that contain both acetaminophen and a salicylate for short periods of time has not been shown to cause these unwanted effects.

Anticholinergics Anticholinergics, such as homatropine may help produce a drying effect in the nose and chest.

These cough and cold combinations are available both over-the-counter (OTC) and with your doctor's prescription.

Do not give any over-the-counter (OTC) cough and cold medicine to a baby or child under 4 years of age. Using these medicines in very young children might cause serious or possibly life-threatening side effects .

Before Using This Medicine:

Allergies

Tell your doctor if you have ever had any unusual or allergic reaction to medicines in this group or any other medicines. Also tell your health care professional if you have any other types of allergies, such as to foods dyes, preservatives, or animals. For non-prescription products, read the label or package ingredients carefully.

Children

Very young children are usually more sensitive to the effects of this medicine. Before giving any of these combination medicines to a child, check the package label very carefully. Some of these medicines are too strong for use in children. If you are not certain whether a specific product can be given to a child, or if you have any questions about the amount to give, check with your health care professional, especially if it contains:

Do not give any over-the-counter (OTC) cough and cold medicine to a baby or child under 4 years of age. Using these medicines in very young children might cause serious or possibly life-threatening side effects .

Older adults

The elderly are usually more sensitive to the effects of this medicine, especially if it contains:

Pregnancy

The occasional use of a cough/cold combination is not likely to cause problems in the fetus or in the newborn baby. However, when these medicines are used at higher doses and/or for a long time, the chance that problems might occur may increase. For the individual ingredients of these combinations, the following information should be considered before you decide to use a particular cough/cold combination:

Some reports have suggested that too much use of aspirin late in pregnancy may cause a decrease in the newborn's weight and possible death of the fetus or newborn infant. However, the mothers in these reports had been taking much larger amounts of aspirin than are usually recommended. Studies of mothers taking aspirin in the doses that are usually recommended did not show these unwanted effects. However, there is a chance that regular use of salicylates late in pregnancy may cause unwanted effects on the heart or blood flow in the fetus or newborn baby.

Use of salicylates, especially aspirin, during the last 2 weeks of pregnancy may cause bleeding problems in the fetus before or during delivery, or in the newborn baby. Also, too much use of salicylates during the last 3 months of pregnancy may increase the length of pregnancy, prolong labor, cause other problems during delivery, or cause severe bleeding in the mother before, during, or after delivery. Do not take aspirin during the last 3 months of pregnancy unless it has been ordered by your doctor.

Breast-feeding

If you are breastfeeding, the chance that problems might occur depends on the ingredients of the combination. For the individual ingredients of these combinations, the following apply:

Other medicines

Although certain medicines should not be used together at all, in other cases two different medicines may be used together even if an interaction might occur. In these cases, your doctor may want to change the dose, or other precautions may be necessary. When you are taking any of these medicines, it is especially important that your healthcare professional know if you are taking any of the medicines listed below. The following interactions have been selected on the basis of their potential significance and are not necessarily all-inclusive.

Using medicines in this class with any of the following medicines is not recommended. Your doctor may decide not to treat you with a medication in this class or change some of the other medicines you take.

Using medicines in this class with any of the following medicines is usually not recommended, but may be required in some cases. If both medicines are prescribed together, your doctor may change the dose or how often you use one or both of the medicines.

Other interactions

Certain medicines should not be used at or around the time of eating food or eating certain types of food since interactions may occur. Using alcohol or tobacco with certain medicines may also cause interactions to occur. Discuss with your healthcare professional the use of your medicine with food, alcohol, or tobacco.

Using medicines in this class with any of the following is usually not recommended, but may be unavoidable in some cases. If used together, your doctor may change the dose or how often you use your medicine, or give you special instructions about the use of food, alcohol, or tobacco.

Other medical problems

The presence of other medical problems may affect the use of medicines in this class. Make sure you tell your doctor if you have any other medical problems, especially:

Proper Use of This Medicine:

To help loosen mucus or phlegm in the lungs, drink a glass of water after each dose of this medicine, unless otherwise directed by your doctor.

Take this medicine only as directed. Do not take more of it and do not take it more often than recommended on the label, unless otherwise directed by your doctor. To do so may increase the chance of side effects.

Do not give any over-the-counter (OTC) cough and cold medicine to a baby or child under 4 years of age. Using these medicines in very young children might cause serious or possibly life-threatening side effects .

For patients taking the extended-release capsule or tablet form of this medicine:

For patients taking the extended-release oral solution or oral suspension form of this medicine:

For patients taking a combination medicine containing an antihistamine and/or aspirin or other salicylate:

If a combination medicine containing aspirin has a strong vinegar-like odor, do not use it. This odor means the medicine is breaking down. If you have any questions about this, check with your pharmacist.

Missed dose

If you miss a dose of this medicine, take it as soon as possible. However, if it is almost time for your next dose, skip the missed dose and go back to your regular dosing schedule. Do not double doses.

Storage

Keep out of the reach of children.

Store the medicine in a closed container at room temperature, away from heat, moisture, and direct light. Keep from freezing.

Do not keep outdated medicine or medicine no longer needed.

Keep the liquid form of this medicine from freezing. Do not refrigerate the syrup.

Precautions While Using This Medicine:

If your cough has not improved after 7 days or if you have a high fever, skin rash, continuing headache, or sore throat with the cough, check with your doctor. These signs may mean that you have other medical problems.

For patients taking a codeine-containing medicine or any other narcotic analgesics (e.g., dihydrocodeine, hydrocodone, oxycodone, and pentazocine):

For nursing mothers taking a codeine-containing medicine or any other narcotic cough medicine (dihydrocodeine, hydrocodone, or hydromorphone):

For patients taking antihistamine-containing medicine:

For patients taking decongestant-containing medicine:

For patients taking narcotic antitussive (codeine, dihydrocodeine, hydrocodone, or hydromorphone)-containing medicine:

For patients taking iodide (calcium iodide, iodinated glycerol, or potassium iodide)-containing medicine:

For patients taking analgesic-containing medicine:

For diabetic patients taking aspirin- or sodium salicylate-containing medicine:

For patients taking homatropine-containing medicine:

Side Effects of This Medicine:

Along with its needed effects, a medicine may cause some unwanted effects. Although not all of these side effects may occur, if they do occur they may need medical attention.

Although serious side effects occur rarely when this medicine is taken as recommended, they may be more likely to occur if: too much medicine is taken, it is taken in large doses, or it is taken for a long period of time.

Get emergency help immediately if any of the following symptoms of overdose occur:

For narcotic antitussive (codeine, dihydrocodeine, hydrocodone, or hydromorphone)-containing
Cold, clammy skin
confusion (severe)
convulsions (seizures)
drowsiness or dizziness (severe)
nervousness or restlessness (severe)
pinpoint pupils of eyes
slow heartbeat
slow or troubled breathing

If you are a nursing mother and you notice any of the following symptoms of overdose in your baby, get emergency help immediately:

Difficulty breathing
difficulty nursing
increased sleepiness (more than usual)
limpness
For acetaminophen-containing
Diarrhea
increased sweating
loss of appetite
nausea or vomiting
stomach cramps or pain
swelling or tenderness in the upper abdomen or stomach area
For salicylate-containing
Any loss of hearing
bloody urine
confusion
convulsions (seizures)
dizziness or lightheadedness
drowsiness (severe)
excitement or nervousness (severe)
fast or deep breathing
fever
hallucinations (seeing, hearing, or feeling things that are not there)
increased sweating
nausea or vomiting (severe or continuing)
shortness of breath or troubled breathing (for salicylamide only)
stomach pain (severe or continuing)
uncontrollable flapping movements of the hands, especially in elderly patients
unusual thirst
vision problems
For decongestant-containing
Fast, pounding, or irregular heartbeat
headache (continuing and severe)
nausea or vomiting (severe)
nervousness or restlessness (severe)
shortness of breath or troubled breathing (severe or continuing)

Check with your doctor as soon as possible if any of the following side effects occur:

For all combinations
Skin rash, hives, and/or itching
For antihistamine- or anticholinergic-containing
Clumsiness or unsteadiness
convulsions (seizures
drowsiness (severe)
dryness of mouth, nose, or throat (severe)
flushing or redness of face
hallucinations (seeing, hearing, or feeling things that are not there)
restlessness (severe)
shortness of breath or troubled breathing
slow or fast heartbeat
For iodine-containing
Headache (continuing)
increased watering of mouth
loss of appetite
metallic taste
skin rash, hives, or redness
sore throat
swelling of face, lips, or eyelids
For acetaminophen-containing
Unexplained sore throat and fever
unusual tiredness or weakness
yellow eyes or skin

Some side effects may occur that usually do not need medical attention. These side effects may go away during treatment as your body adjusts to the medicine. Also, your health care professional may be able to tell you about ways to prevent or reduce some of these side effects. Check with your health care professional if any of the following side effects continue or are bothersome or if you have any questions about them:

Constipation
decreased sweating
difficult or painful urination
dizziness or lightheadedness
drowsiness
dryness of mouth, nose, or throat
false sense of well-being
increased sensitivity of skin to sun
nausea or vomiting
nightmares
stomach pain
thickening of mucus
trouble in sleeping
unusual excitement, nervousness, restlessness, or irritability
unusual tiredness or weakness

Not all of the side effects listed above have been reported for each of these medicines, but they have been reported for at least one of them. There are some similarities among these combination medicines, so many of the above side effects may occur with any of these medicines.

Other side effects not listed may also occur in some patients. If you notice any other effects, check with your healthcare professional.

Call your doctor for medical advice about side effects. You may report side effects to the FDA at 1-800-FDA-1088.


Last Updated: 9/15/2016

Thomson Micromedex. All rights reserved.

Thomson & A.D.A.M